OncoLink

Resuming sexual relations after completion of chemotherapy and radiation therapy for anal cancer

Resuming sexual relations after completion of chemotherapy and radiation therapy for anal cancer

Question

Dear OncoLink "Ask The Experts,"
I have just completed chemo and radiotherapy treatment for anal cancer I am worried about having sex again. Presently I have a yellow mucus discharge from my vagina and anus. It does seem to be getting better. Can I hope it will disappear and is it normal?

Answer

James M. Metz, MD, Editor-in-Chief of OncoLink and Assistant Professor of Radiation Oncology at the Hospital of the University of Pennsylvania, responds:

It is very common to have a mucous discharge from the anus and vagina after the completion of chemotherapy and radiation therapy for anal cancer. It is also very common to have significant skin irritation and sloughing of skin in the groin, anal area, and vulva. This should start to improve about 2 weeks after the completion of radiation and chemotherapy. In total, it usually takes about 4-6 weeks to heal significantly after the completion of treatment. In regards to sexual relations, you should wait until the skin has completely healed and the discharge has resolved to allow for appropriate healing after the treatment. You should have a follow-up appointment at about 4 weeks after treatment and your radiation oncologist should do a gynecologic examination to determine healing. Check with your physician at this time to see if you are healed enough to begin sexual relations. In fact, this is typically the time vaginal dilators should be prescribed to prevent scarring in the vagina. I typically have patients use the dilators 3 times per week for about 10 minutes. Sexual relations can replace the need for vaginal dilator use.